Methadone is a long-acting opiate pain reliever that can also be used to help recovering opiate addicts by providing relief from withdrawal symptoms. Methadone itself can be addictive, causing patients to experience withdrawal symptoms after finishing treatment. These symptoms are lessened when methadone is reduced gradually. Tapering may take as long as 180 days.
Withdrawal from addictive substances frequently induces a state of restlessness or anxiety. According to the the textbook "Molecular Neuropharmacology," this may be because withdrawal leads to an increase in a substance called corticotropin-releasing factor. This endogenous neuropeptide is associated with emotional anxiety.
Runny Nose, Watery Eyes and Yawning
Runny nose, watery eyes and yawning are all symptomatic of a rebound effect exhibited by a sudden loss of inhibitory input normally provided by opiates in the autonomic nervous system of opiate-dependent individuals, according to "Essential Psychopharmacology." These symptoms are early signs of withdrawal from opiates.
According to the textbook "Essential Psychopharmacology," opiate dependence results in the desensitization in the body's opiate receptors. A methadone dependent person who abruptly stops taking the medication may experience an increase in autonomic "flight or flight" type responses. In addition to excessive sweating, these responses cause increased heart rate and blood pressure as stress hormones are released.
According to "Essential Psychopharmacology," piloerection or goosebumps are often experienced with opiate withdrawal. Goosebumps are a reflexive response of the skin caused by activation of the autonomic nervous system. They develop spontaneously in response to heightened receptor sensitivity caused by opiate withdrawal.
Opiates are analgesic, and according to "The Clinical Manual of Addiction Psychopharmacology," they relieve pain in part by inhibiting the release of certain neurotransmitters that deliver pain signals to the brain. The withdrawal of opiates may cause muscle pain due to sudden hyperactivity in this pathway.
As with other withdrawal symptoms, pupil dilation is caused by an increase in autonomic nervous system activity which is normally suppressed in the presence of opiates in an addicted individual.
- "Molecular Neuropharmacology" ; Nestler, Hyman, and Malenka; 2009
- "Essential Psychopharmacology: Neuroscientific Basis and Practical Applications (2nd Edition)"; Stephen M. Stahl; 2002
- Aegis Medical Systems, Inc.: Tapering Off of Methadone Maintenance -- Evidence-Based Guidelines
- "Clinical Manual of Addiction Psychopharmacology"; Henry R. Kranzler, M.D. and Domenic A. Ciraulo, M.D.; 2005